I have severe COPD and have been on long term prednisone for over a year. I have been weaning myself down and am at 4mg a day. My question is twofold: can I ever get back the extreme loss of muscle in my legs and arms? and I have heard that after long term use of Prednisone, the glands become atrophied and can no longer produce cordisone; is this true?:wave:
Re: muscle atrophy
I have this problem too VAdon & would be interested to know if anything can be done to reverse it.
Re: muscle atrophy
Taking glucocorticoids over a period of years can cause a problem called "adrenal suppression." This is when the body's own natural steroid production (made by the adrenal glands) is turned down or off, because the steroid supply is coming from an outside source ( your medication ). The problem is the body normally increases steroid production dramatically during times of stress (e.g. illness or prolonged physical stress) so if the adrenal glands are turned down over time, they may not be able to respond and make more natural steroid when needed. The affected person can develop low blood pressure, weakness, problems with their blood chemistries, and even become critically ill. The treatment is to temporarily give more corticosteroids until the stress has resolved.
Not all people develop side effects,There is no particular dose at which these side effects are sure to develop, although doctors start to look for them if someone has needed ten mg of prednisone daily for a year or more.
So i would certainly talk to your doctor about your medication. My mom has got very BAD COPD, and will only use steriods as a last resort and i do mean last, although she often leaves it to late. Also you should have you bone mass checked regular as well, as they will effect your bones and muscles.
|All times are GMT -7. The time now is 07:54 AM.|